An older patient taking prednisolone develops pain and swelling in the Achilles tendon after starting an antibiotic. Which antibiotic is the most likely cause?
Answer and explanation
Correct answer: A. Ciprofloxacin
- Step 1: Fluoroquinolones are linked to tendinopathy and rupture, and the risk rises with age and corticosteroid use. Step 2. They act by inhibiting DNA gyrase. Answer: ciprofloxacin. Why not the others: cephalexin, nitrofurantoin and clindamycin are not associated with tendon rupture.
Practise more Autonomic, CNS and Antimicrobial Pharmacology.
Free questions with an explanation for every one, and full timed USMLE Step 1 mock tests.
More Autonomic, CNS and Antimicrobial Pharmacology questions
- A patient has dry mouth, dilated pupils, hot dry skin and a fast heart rate after taking a medication. Which drug class is most likely respo…
- A farmer arrives with salivation, lacrimation, diarrhea, miosis and bradycardia after spraying pesticide. Which pair of drugs is the appropr…
- What is the first-line drug for the emergency treatment of anaphylaxis?
- A patient with asthma and hypertension needs a new blood pressure medicine. Which drug should be avoided?
- A patient on long-term antiepileptic therapy develops gingival hyperplasia and hirsutism. Which drug is the most likely cause?
- Which drug reverses the effects of a benzodiazepine overdose?